Antibiotic candidiasis

From Wikipedia, the free encyclopedia
Jump to: navigation, search

Antibiotic candidiasis (also known as "Iatrogenic candidiasis") is a Candidal infection caused by antibiotic use.[1]:311

Causes[edit]

Antibiotic candidiasis can result from overuse or over-prescription of broad-spectrum antibiotics[2] (such as oxytetracycline commonly used for the control of acne). Consequently, it is now rare for such antibiotics to be prescribed for extended periods. The apparent effect of the antibiotic is to reduce the commensal bacterial flora in the gastrointestinal tract, resulting in an environment conducive to the propagation of existing candida in the absence of any major competition. This situation may remain stable until the patient stops taking the antibiotic, when the bacterial flora re-establish and displace the candida into the genital region of the patient. This can result in redness and itching (thrush in women and dhobi itch in men) which can last for a similar period to that of the antibiotic course. The rash can be controlled or cured by a suitable antifungal drug, but the infection is likely to clear up of its own accord in due course (presumably when the original bacterial/fungal balance has been properly restored).[citation needed]

Mitigation[edit]

There is some evidence that probiotics may reduce the likelihood or severity of antibiotic candidiasis in the same way as they do against antibiotic-associated diarrhea, so the consumption of probiotics during a course of antibiotics may be beneficial on both counts. Logic would suggest[original research?] that the probiotic should be taken as long as possible before and after an antibiotic dose, to avoid destruction by the antibiotic.

See also[edit]

References[edit]

  1. ^ James, William D.; Berger, Timothy G.; et al. (2006). Andrews' Diseases of the Skin: clinical Dermatology. Saunders Elsevier. ISBN 0-7216-2921-0. 
  2. ^ Schiefer HG (1997). "Mycoses of the urogenital tract". Mycoses 40 Suppl 2: 33–6. PMID 9476502